West Virginia, 2017

Flood in West Virginia, April 23 to 24, 2017

April 23 to 24, 2017 · NWS RLX · 1 event in 1 county or zone

Multiple waves of low pressure brought a prolonged period of rainy weather from the 20th into the 24th. This caused a slow rise on creeks and streams across Southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Multiple waves of low pressure brought a prolonged period of rainy weather from the 20th into the 24th. This caused a slow rise on creeks and streams across Southern West Virginia. On the 23rd, one to two inches of rain fell through the afternoon and evening, finally pushing some creeks and streams out of their banks. Periods of rainfall continued overnight before drier weather arrived and flooding subsided around daybreak on the 24th.

The Bradshaw Gage on the Dry Fork River crested just above its 10 foot bankfull level shortly after midnight on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 23, 6:46 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 23, 6:46 PM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
746 PM EDT Sun Apr 23 2017

.SYNOPSIS...
Upper level low passes to our south tonight and then swings
east to the Carolina coastal states Monday, keeping rain mainly
in the south and east through Monday. Warmer midweek before a
cold front crosses Thursday night.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 740 PM Sunday...

Updated POPs based on current trends and hi-res guidance. Did
not make any real significant changes, but mainly just tightened
up gradients a bit. Opted to extend flash flood watch until 18Z
Monday with the next wave of precip drifting up from the south
and lingering into Monday. Really, we are in more of a flood
than flash flood scenario now with lots of minor issues already
ongoing. However, think canceling the flash flood watch just to
issue a flood watch is counterproductive and likely confusing.

As of 200 PM Sunday...

While there are typical model differences in the exact handling
of the broad upper low currently over the western Tennessee
valley this period, all are indicating SIMILAR main effects for
our area. The associated rain shield just over our southern
most zones early this afternoon will struggle to shift northward
this afternoon and evening. As the upper low slides south
southeast into the southeastern states tonight, the rain shield
will tend to shift slowly eastward and spread up the WV
mountains. This process will continue Monday as the upper low
then reaches the Southeast coast. By Monday afternoon, most of
the rain will have shifted into the mountains. Thus, will keep
the northwest half basically dry and the southeast quite wet,
with a tight POP gradient in between. In addition, the good
influx of moisture and steady but persistent rain over the
southern mountains will validate continuing the Flood Watch as
is, with flood warnings already in effect for SW VA. The watch
may very well have to be extended and expanded up the mountains
later tonight and Monday, but there is enough uncertainty in the
exact track of the upper low and the axis of heavy rain for
further evaluation. Otherwise, look for coolest temps tonight
and warmest temps Monday over northwest portions of the area
given less thick clouds and lack of rain.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM Sunday...

Influences from the cut off upper low over the Southeast will
continue through Tuesday as an inverted trough remains over the
area. Precipitation chances will largely be confined to the
eastern half of the CWA, while the low and mid level moisture
starts to dissolve CWA wide after Tuesday. Improvements expected
all around with temperatures on the increase, and the far
southern zones drying out after a few days of persistent rain.
Expecting a significant increase in 500mb heights heading into
Wednesday, and an 850mb temperature jump of 5-8C. In the
meantime, the upper trough merger over the central states will
be occurring.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 245 PM Sunday...

Getting quick cyclogenesis occurring with the upper trough
merger over the Midwest, and a strong frontal system deepening
into the western Great Lakes. The models continue to take it
towards northern Ontario, so the cold front is still expected to
shear out considerably as it passes through the Ohio Valley.
Still needing POPs into Thursday, with thunder, but overall it
should be a weakening cold front as it affects our area.

Strong upper level ridge builds over the southeastern states
while a southern plains upper low deepens, developing another
surface low. Warm frontal influences keep low end chances for
precipitation into the weekend, but the temperature trend
continues to go upwards, with summer like readings prevailing.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 740 PM Sunday...

Currently VFR across the forecast area, but expect lowering
ceilings from south to north tonight into Monday. Expect MVFR at
most locations, with IFR possible at BKW. Most guidance actually
has backed off the IFR there, but with lots of IFR just to the
south, opted to include it despite lower confidence. Will also
have rain spreading across the south and east tonight which
could result in some MVFR to IFR visibilities.

Rain will linger across the east Monday, with clouds gradually
lifting and breaking up from the west late in the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of rain and category changes may
vary. BKW may not get into IFR.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 04/24/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    L
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z TUESDAY...
IFR may linger across the mountains into Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday afternoon for WVZ033-034.
OH...None.
KY...None.
VA...Flash Flood Watch through Monday afternoon for VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV/MZ
SHORT TERM...26
LONG TERM...26
AVIATION...MZ
Hazardous weather outlook, Apr 23, 6:06 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
706 PM EDT Sun Apr 23 2017

VAZ003-004-WVZ033-034-242315-
Dickenson-Buchanan-McDowell-Wyoming-
706 PM EDT Sun Apr 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ024>026-515>520-242315-
Mingo-Logan-Boone-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
706 PM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Tonight.

Additional rainfall is expected tonight into Monday. The current
forecast should not lead to any widespread or significant flood
issues, however minor...localized high water may occur. Should
confidence increase toward more substantial flooding, a flood watch
or warning may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-521>526-242315-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
706 PM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 23, 6:21 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
721 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            4 SE BIG ROCK           37.31N  82.16W
04/23/2017                   BUCHANAN           VA   911 CALL CENTER

            ROUTE 460 WESTBOUND LANE IS CLOSED DUE TO A LANDSLIDE

&&

EVENT NUMBER RLX1700388

MPK
Local storm report, Apr 23, 6:26 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
726 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLOOD            CLINTWOOD               37.15N  82.46W
04/23/2017                   DICKENSON          VA   911 CALL CENTER

            MULTIPLE ROADS WASHED OUT AND SEVERAL MUDSLIDES
            REPORTED THROUGHOUT THE COUNTY.

&&

EVENT NUMBER RLX1700389

MPK
Local storm report, Apr 23, 10:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     FLOOD            CLINTWOOD               37.15N  82.46W
04/23/2017                   DICKENSON          VA   911 CALL CENTER

            SEVERAL ROADS THROUGHOUT THE COUNTY CLOSED DUE TO
            FLOODING. SEVERAL HOMES HAVE WATER IN BASEMENTS ALONG
            COEBURN ROAD.

&&

EVENT NUMBER RLX1700390

SL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, McDowell

When
April 23, 11:00 PM EST to April 24, 4:00 AM EST
Where
McDowell County, 1.04 mi S of Rockbridge to 1.68 mi W of Iaeger
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.365, -81.826

The Dry Fork River flooded near Beartown and Carlos. Several homes experienced minor flooding downstream of the Bradshaw Gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681935.